Maryland, 2001

Hail in Maryland, May 26, 2001

May 26, 2001 · NWS AKQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 26, 10:52 AM EST, 53 minutes earlier.

Area forecast discussion, May 26, 10:52 AM EST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1152 AM EDT SAT MAY 26 2001

***
UPDT TO THE ZFP FOR SVR WATCH. ALREADY REPORTS OF 1 TO 2 IN SIZE
HAIL...WKR WNDS IN LLVLS MAY LMT SVR WND PTNTL...WL MONITOR. GOTTA
RUN.

PTRN ALOFT HAS CHGD VRY LTL PAST 24 HRS...DOMINATED BY LRG STM INVOF
WRN LAKES/MIDWEST. MSTR AXIS HAS SHIFTED FM NR MTNS TO PDMNT FM NC
TO MD...WITH CSTL PLN GENLY FREE OF CLDS/PCPN ATTM. XPCTG ANOTHER
SHARP TEMP GRAD TO DVLP THIS AFTN...THIS TM TWD THE CSTL PLN INSTEAD
OF OVR PDMNT (LIKE YDA). ENHANCED WORDING FOR STRNG/SVR IN ZFP...MAY
BE A LTL MUCH GIVEN SUCH MARGINAL CONDS...BUT WONT TINKER TOO MUCH
FOR NOW. HV ADDED HVY RA PSBL...LLVL WNDS (925 TO 700 MB) WKR THAN
24 HRS AND PTNTL FOR TRAINING OF TSRAS IN CONTD SSW FLO.

CWF: NOTHING EXCITING IN LRG SCALE...JUST HV TO KP AN EYE ON THE
TSRAS ON BAY/OCN THRUT AFTN/EVE HRS.

FCSTID = 25

.AKQ...
MD...NONE.
NC...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT SATURDAY FOR ZONES
NCZ012>017...NCZ030>032...NCZ102.
VA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT SATURDAY FOR ZONES
VAZ063>064...VAZ070>100.

In the hours before

Special weather statement, May 26, 9:29 AM EST, 2 hours 16 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-262000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1029 AM EDT SAT MAY 26 2001

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EASTERN THIRD OF VIRGINIA...NORTHEAST NORTH
CAROLINA...AND THE EASTERN SHORE. DAMAGING WIND GUSTS UP TO 60 MPH
AND HAIL 3/4 INCH OR LARGER WILL BE THE PRIMARY THREAT WITH THE
STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON
AND EVENING.

OCCASIONAL SUNSHINE THIS AFTERNOON WILL ALLOW THE MOIST AIRMASS TO
HEAT UP AND BECOME UNSTABLE. THIS WILL SET THE STAGE FOR
THUNDERSTORM DEVELOPMENT...WHICH WILL LIKELY OCCUR AS AN AREA OF LOW
PRESSURE TRACKS ACROSS THE AREA...PUSHING A WEAK COLD FRONT TO THE
COAST BY LATE TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

25
Local storm report, May 26, 10:10 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1110 AM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1044 AM    LANCASTER                 VA   1.75 INCH HAIL
05/26/01   LANCASTER                      REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 26, 10:29 AM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1129 AM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    4 W WILLIAMSBURG          VA   1.00 INCH HAIL
05/26/01   JAMES CITY                     REPORTED BY NATIONAL
                                          WEATHER SERVICE EMPLOYEE

25
Local storm report, May 26, 11:00 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1200 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    WILLIAMSBURG              VA   1.25 INCH HAIL
05/26/01   WILLIAMSBURG                  REPORTED BY
                                          NWS SPOTTER

1134 AM    NEAR LIGHTFOOT            VA   .88 INCH HAIL
05/26/01   JAMES CITY                     REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 26, 11:00 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1200 PM EDT SAT MAY 26 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1134 AM    NEAR LIGHTFOOT            VA   .88 INCH HAIL
05/26/01   JAMES CITY                     REPORTED BY LAW
                                          ENFORCEMENT

1125 AM    WILLIAMSBURG              VA   1.25 INCH HAIL
05/26/01   WILLIAMSBURG                  REPORTED BY
SPOTTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wicomico

When
May 26, 11:45 AM EST
Where
Wicomico County, Quantico
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.367, -75.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247326.